Publication: Reducing subspaces for rank-one perturbations of normal operaators
Full text at PDC
Advisors (or tutors)
Cambridge University Press
We study the existence of reducing subspaces for rank-one perturbations of diagonal operators and, in general, of normal operators of uniform multiplicity one. As we will show, the spectral picture will play a significant role in order to prove the existence of reducing subspaces for rank-one perturbations of diagonal operators whenever they are not normal. At this regard, the most extreme case is provided when the spectrum of the rank-one perturbation of a diagonal operator T = D + u ⊗ v (uniquely determined by such expression) is contained in a line, since in such a case T has a reducing subspace if and only if T is normal. Nevertheless, we will show that it is possible to exhibit non-normal operators T = D + u ⊗ v with spectrum contained in a circle either having or lacking non-trivial reducing subspaces. Moreover, as far as the spectrum of T is contained in any compact subset of the complex plane, we provide a characterization of the reducing subspaces M of T such that the restriction T |M is normal. In particular, such characterization allows to exhibit rank-one perturbations of completely normal diagonal operators (in the sense of Wermer) lacking reducing subspaces. Furthermore, it determines completely the decomposition of the underlying Hilbert space in an orthogonal sum of reducing subspaces in the context of a classical theorem due to Behncke on essentially normal operators.
 T. Andˆo, Note on invariant subspaces of a compact normal operator, Arch. Math. (Basel) 14 (1963), 337–340.  C. Apostol, C. Foia¸s, and D. Voiculescu, Some results on non-quasitriangular operators VI, Rev. Roumaine Math. Pures Appl., 18 (1973) 1473–1494. 3] N. Aronszajn and K. T. Smith, Invariant subspaces of completely continuous operators, Annals of Math. 60 (1954) 345–350.  A. Baranov, Spectral theory of rank-one perturbations of normal compact operators, Algebra i Analiz, 30 (2018), no. 5, 1—56; English transl. in St. Petersburg Math. J. 30 (2019), 761–802.  A. Baranov and D. Yakubovich, One-dimensional perturbations of unbounded selfadjoint operators with empty spectrum, J. Math. Anal. Appl. 424 (2015), 1404–1424.  A. Baranov and D. Yakubovich, Completeness and spectral synthesis of nonselfadjoint one dimensional perturbations of selfadjoint operators, Adv. in Math. 302 (2016), 740—798.  A. Baranov and D. Yakubovich, ‘Completeness of rank-one perturbations of normal operators with lacunary spectrum’, J. Spectral Theory 8 (2018), 1–32.  H. Behncke, Structure of certain non-normal operators J. Math. Mech. 18 (1968) 103–107.  I. Chalendar and J. R. Partington, Modern Approaches to the Invariant Subspace Problem, Cambridge University Press, 2011.  I. Colojoara and C. Foia¸s, Theory of generalized spectral operators, CRC Press, 9, (1968).  J. B. Conway, Subnormal Operators Research Notes in Mathematics, vol. 51 Pitman Advanced Publishing Program, Boston (1981).  R. G. Douglas and C. Pearcy, A note on quasitriangular operators, Duke Math. J., 37 (1970) 177–188.  R. G. Douglas, S. Sun and D. Zheng, Multiplication operators on the Bergman space via analytic continuation, Adv. Math. 226 (2012), 541–583.  R. G. Douglas, M. Putinar and K. Wang, Reducing subspaces for analytic multipliers of the Bergman space, J. Funct. Anal. 263 (2012), 1744–1765.  J. A. Dyer, E. A. Pedersen and P. Porcelli, An equivalent formulation of the invariant subspace conjecture, Bull. Amer. Math. Soc. 78 (1972), 1020–1023.  P. Enflo, On the invariant subspace problem for Banach spaces, Acta Math. 158 (1987), no. 3-4, 213–313.  Q. Fang and J. Xia, Invariant subspaces for certain finite-rank perturbations of diagonal operators, J. Funct. Anal.263 (2012), no. 5, 1356–1377.  C. Foias, I. B. Jung, E. Ko and C. Pearcy, On rank-one perturbations of normal operators I, J. Funct. Anal. 253 (2007), no. 2, 628–646.  C. Foias, I. B. Jung, E. Ko and C. Pearcy, On rank-one perturbations of normal operators II, Indiana Univ. Math. J. 57 (2008), no. 6, 2745–2760.  C. Foias, I. B. Jung, E. Ko and C. Pearcy, Spectral decomposability of rank-one perturbations of normal operators, J. Math. Anal. Appl. 375 (2011), no. 2, 602–609.  E. A. Gallardo-Guti´errez and C. J. Read, Operators having no non-trivial closed invariant subspaces on ℓ 1 : a step further, Proc. Lond. Math. Soc. (3) 118 (2019), no. 3, 649–674.  K. Guo and H. Huang, On multiplication operators of the Bergman space: similarity, unitary equivalence and reducing subspaces, J. Operator Theory 65 (2011), 355–378.  K. Guo and H. Huang, Multiplication operators defined by covering maps on the Bergman space: the connection between operator theory and von Neumann algebras, J. Funct. Anal. 260 (2011), 1219–1255.  K. Guo and H. Huang, Geometric constructions of thin Blaschke products and reducing subspace problem, Proc. Lond. Math. Soc. 109 (2014), 1050–1091.  K. Guo and H. Huang, Multiplication operators on the Bergman space, Lecture Notes in Mathematics, 2145. Springer, Heidelberg, 2015.  P. R. Halmos, Quasitriangular operators, Acta Sci. Math. (Szeged) 29 (1968), 283–293.  D. A. Herrero, Approximation of Hilbert space operators. Vol. I, volume 72 of Research Notes in Mathematics. Pitman (Advanced Publishing Program), Boston, MA, 1982.  E. J. Ionascu, Rank-one perturbations of diagonal operators, Integral Equations Operator Theory 39 (2001), no. 4, 421–440.  H. Klaja, Hyperinvariant subspaces for some compact perturbations of multiplication operators, J. Operator Theory 73 (2015), no. 1, 127-142.  V. Lomonosov, On invariant subspaces of families of operators commuting with a completely continuous operator, Funkcional Anal. i Prilozen 7(1973) 55-56 (Russian).  M. Putinar and D. Yakubovich, Spectral dissection of finite rank perturbations of normal operators, J. Operator Theory 85 (2021), no. 1, 45–78.  H. Radjavi and P. Rosenthal, Invariant subspaces, Springer-Verlag, New York, 1973.  M. Radjabalipour and H. Radjavi, On decomposability of compact perturbations of normal operators, Canadian J. Math. 27 (1975), no. 3, 725–735.  C. J. Read, A solution to the invariant subspace problem on the space ℓ 1 , Bull. London Math. Soc. 17 (1985), no. 4, 305–317.  C. J. Read, The invariant subspace problem for a class of Banach spaces. II. Hypercyclic operators, Israel J. Math. 63 (1988), 1–40.  P. Rosenthal, Completely reducible operators, Proc. Amer. Math. Soc., 19 (1968), 826–830.  T. Saito, Some remarks on Ando’s theorems, Tohoku Mathematics Journal, (2), 18 (1966), 404-149.  N. Suzuki, The algebraic structure of non self-adjoint operators Acta Math. Sci. 27 (1966) 173–184.  J. Wermer, On invariant subspaces of normal operators, Proc. Amer. Math. Soc. 3 (1952), 270–277.